Flash Flood, Chittenden
- When
- June 29, 1:00 PM EST to 2:00 PM EST
- Where
- Chittenden County, Williston
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.433, -73.067
A warm and very humid airmass was in place across Vermont. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern Vermont during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm and very humid airmass was in place across Vermont. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern Vermont during the afternoon. Thunderstorms with very heavy rainfall impacted the towns of Williston, Essex and Essex jct. The thunderstorms were slow to move, and the rainfall caused the closure of Rte 2 due to washouts in Williston. Several other roads were also washed out in Williston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 10:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1155 AM EDT WED JUN 29 2005 .SHORT TERM (REST OF TODAY)... UPDATED ZONES AND GRIDS SENT WITH ONLY A FEW MINOR FIRST PERIOD CHANGES. VERY HUMID AIRMASS REMAINS IN PLACE ACRS FA THIS PM. AREA OF SHWRS/THNDSTRMS MOVG ACRS SRN ZONES ATTM...THIS ACTIVITY ASSOCD WITH VORT LOBE MOVG ACRS THIS RGN. ACTIVITY ACRS REST OF FA IS WIDELY SCT ATTM...BUT EXPECT AN INCREASE IN CONVECTION AS WEAK CDFNT DROPS SOUTH INTO FA. SIGNIFICANT AMOUNT OF CLOUD COVER ACRS RGN WILL LIMIT HEATING (EXPECTED HIGHS IN LOWER 80S TDY) AND RESULTING INSTABILITY. RISK OF SEVERE APPEARS MINIMAL ATTM...ALTHO ANY THNDSTRMS MAY CONTAIN HVY DOWNPOURS AND BRFLY GUSTY WNDS. .PREVIOUS DISCUSSION... (ISSUED 310 AM EDT WED JUN 29 2005) SYNOPSIS... HEAT RDG HAS FLATTENED THE PAST DAY/TWO AND HAS ALLOWED WEAK NRN STREAM S/W TO DRAPE WEAK CD FNT ALG CNDN-US BDR TNGT AND EVENTUALLY DROP THRU FA TDY AS BERMUDA SFC HIGH CONTS TO LOSE INFLUENCE. WEAK ULVL RDG RETURNS THU WITH WRMR AIRMASS BFR MORE POTENT NRN STREAM SYSTEM PUSHES CD FNT ACTS FA FRI-FRI NGT WITH A REFRESHING AIRMASS FOR MUCH OF THE HOLIDAY WKND. BY ERLY NXT WK...SPECIFICALLY THE 4TH, RISING HGTS AND SFC HIGH TO OUR S MEANS WRMR AIR RETURNING. && SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... CRNTLY: DECENT AREA OF CONVECTION TIED WITH VORT MVG NE FM PA AND SC NY. 12PLANET TALK ABT FEATURE LOOKS LIKE MCV ON RDR AND THAT WUD SUPPORT THE MAINTAINING OF STRENGTH THE LAST SVRL HRS. RUC HNDLS THIS WELL AND HAS MOISTURE FCSTD TO MV ACRS NRN NY ZONES PRIOR TO 12Z AND CHMPL VLY E LTR WITH CT RVR VLY BEING LATEST. TDY: THE ABV MNTS CD FNT WL PROVIDE MORE FOCUS ALG WITH ANY DFRNTL HEATING TDY THUS MORE ACTVTY WL BE DVLPG AS DAY PROGRESSES. MOS POPS ARE CATEGORICAL BUT DONT LIKE PORTRAYING WASHOUT SO WL ATTEMPT TO PINPOINT TIMING AND MAY DROP TO LKLY. MORE CLDS WL KEEP TMPS LWR THAN LAST SVRL DAYS. TNGT: FNT S OR ACRS SRN FA WL MEAN SOME LEFTOVER SHRA/TSRA THREAT ERLY...THEN ALLOW FOR SLGTLY LWR DEWPOINTS BUT BIG CHANGE IN DEEP LYRD MOISTURE AS PWATS DROP FM 1.5-1.7 TO < 1 INCH BY THU. THU: ULVL RDG AND DRIER AIR AS JUST MNTD WL DVLP A CAP AND THIS SHLD HOLD OFF ON CONVECTION. H8 TMPS 16-17C...LWR THAN PRVS DAYS BUT DRIER COLUMN SHLD MAKE IT EASIER TO HEAT THUS M-U80S STL LOOKING GOOD. THU NGT: NRN STREAM S/W MVG INTO NRN GRT LAKES WITH BACKING FLOW MEANS WAA AND GRDL INCREASE IN MOISTURE AGAIN BUT NOT TO PAST LEVELS. FRI: CONTD MOISTURE ADVECTION AHD OF APPRCHG NRN STREAM S/W AND ASSOC CD FNT. LLVL INSTABILITY DEPENDENT ON DAYTIME HEATING...IT SHLD BE MARGINAL AT WORST BUT PTNLY CUD BE RATHER SGNFCT WITH FALLING HGTS. DVLPG ULVL DFLNT FLOW IN STRENGTHENING MID-LVL JET CUD BRG ABT SVR TSRA FRI AFTN/EVE. NO SWODY3 AVBL TO CVR PERIOD (SHLD BE ISSUED SHORTLY) BUT WUD XPCT SLGT FOR FA. FRI NGT: ABV MNTD FNT/CONVECTION MV ACRS FA AND SHLD BE OUT OF FA BY 12Z SAT. THE DYNAMICS ASSOC WITH ABV FEATURE SHLD KEEP CONVECTION AND PSBLY SVR DRIVEN HRS PAST SUNSET. && LONG TERM (SATURDAY THROUGH TUESDAY)... CD FNT LKLY IN NH BY 12Z SAT BUT SOME RESIDUAL CLDS AND PERHAPS ERLY MRNG -SHRA IN CT RVR VLY. OTHERWISE...MUCH AWAITED REFRESHING... CLEANSING AIRMASS WITH PLENTY OF SS FOR SAT/SUN AND PSBLY MON WITH SFC HIGH MVG S AND ULVL RDG FOR WRMR ON MON. THEREAFTER...THE PATTERN CONTS WITH PSBL NRN STREAM SYSTEM FLATTENING HEAT RDG WITH ANTHR CD FNT MON NGT/TUES. && AVIATION... KSLK TO HAVE TO BEST CHC AT STAYING DECOUPLED FOR THE REST OF THE OVRNITE...WITH SOME FG POSSIBLE AS WELL. KMPV/KMSS TO HAVE LESSER CHCS AT SEEING AT FG FOR THE REST OF THE OVRNITE. KMSS HAS BEEN REPORTING SOME HZ THOUGH. W-SW SFC WINDS TO BECOME MORE NORTHERLY...BUT LIGHTER...BY LATER TODAY AND INTO WED NITE. AN AREA OF CONVECTION TO MOVE UP ACRS MUCH OF THE FA FROM THE SW THIS MORNING. A WK FRONTAL BOUNDARY SAGGING SE ACRS THE FA TODAY AND INTO WED NITE MAY TRIGGER SOME MORE CONVECTION ACRS THE FA THROUGHOUT THE PERIOD. && CLIMATE... NONE OF THE ASOS/AWOS SITES ACRS THE FA HAVE TECHNICALLY EXPERIENCED 3 OR MORE DAYS OF 90+F MAX TEMPS SO FAR THIS MONTH. .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 432 AM EDT WED JUN 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300829- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 432 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON FRIDAY AND NEXT TUESDAY. SOME STORMS COULD BE STRONG ON FRIDAY AS WELL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY NOT BE REQUIRED TODAY AND TONIGHT. MURRAY
The Burlington radar (KCXX), 12 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460990.